Hail, Augusta
- When
- June 18, 2:40 PM EST
- Where
- Augusta County, Greenville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -79.150
A Trained Spotter reported nickel size hail in Greenville, VA.
A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop along the Blue Ridge Mountains and across the Shenandoah Valley of Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop along the Blue Ridge Mountains and across the Shenandoah Valley of Virginia. Some of these storms became severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:17 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT MON JUN 18 2007 .SYNOPSIS... WARM HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH TUE. A COLD FNT WL MOVE INTO MID ATLC STATES TUE NGT..PUSHING E OF THE RGN WED MRNG. SEASONABLE TEMPERATURES AND COMFORTABLE HUMIDITIES WILL RETURN ON WEDNESDAY AND ARE EXPECTED TO LAST THROUGH THE REMAINDER OF THE WORKWEEK. A WEAK CD FNT MAY MOVE THROUGH THE RGN SUN. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE CENTRAL APPALACHIANS THIS AFTN AND EVENING...DECREASING QUICKLY AFTER SUNSET. && .SHORT TERM /TUESDAY/... ANOTHER AFTERNOON OF LOWER TO MID 90S ON TUES BEFORE MINOR RELIEF IN THE WAY OF SHOWERS AND THUNDERSTORMS TUES NIGHT. THIS WILL ONLY BE RELIEF FROM THE AFTN WARMTH...THOUGH MODELS ARE SHOWING DECENT PARAMETERS FOR SEVERE WEATHER IN PARTS OF THE REGION TUES NIGHT. ENOUGH INSTABILITY AND SHEAR WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS WITH DAMAGING WINDS AND HAIL. A COLD FRONT WILL SWEEP ACROSS THE MID ATLANTIC REGION EARLY WED MORNING...MOVING OFF THE COAST WED NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... TMRW EVE LOOKS TO BE THE MOST ACTIVE OF THE NEXT SVRL DAYS. ON TUE BOTH TEMPS AND MOISTURE LOOK TO BE ON THE INCRS AHD OF A CD FNT...ALLOWING A POOLING OF THETA-E E OF THE APLCHNS AND CREATING CAPES OF 1000-2000. W/ FNT APRCHG BLV TUE EVE COULD BE ACTIVE IN CWA...AND UPPED POPS TO LKLY IN THE E AFTR MID EVE. LATEST DAY 2 OUTLOOK HAS INCLUDED AREA TO OUR N IN SLT CHC OF SVR...AND I WONT BE SURPRISED IF LATER UPDATES INCLUDE PARTS OF OUR CWA AS WELL. DOWNBURTS/HAIL WOULD BE PRIMARY THREATS. THIS IS ALREADY COVERED IN THE HWO. CLRD THINGS OUT WED MRNG...AND THEN A FEW DAYS OF RLTVLY PLSNT WX LEADING INTO THE OFFICIAL START OF SUMMER. LOWER DWPTS...GNRLY CLR SKIES. NEXT CHC OF PCPN LOOKS TO BE SUN AS A WEAKENING FNT PUSHES INTO THE RGN..BUT THAT IS A LONG WAY OFF. WOODY && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SCATTERED CONVECTION WILL CONTINUE TO APPROACH THE WESTERN TAF SITES THIS EVENING...DYING OFF AFTER SUNSET. VFR CONDITIONS WILL LINGER ELSEWHERE OVERNIGHT. WINDS WILL INCREASE FROM THE SOUTH TUES AFTN AND EVENING...BEFORE A COLD FRONT MOVES INTO THE AREA OVERNIGHT TUES INTO WED MORNING. NO PROBLEMS EXPECTED WED AFTN THROUGH THE END OF THE WEEK. TUE EVE PUSH COULD BE PROBLEMATIC AS LN OF TSTMS XPCTD TO DVLP W OF APLCHNS LATE AFTN AND MOVE INTO VA/MD DURG EVE HRS. SVRL DAYS THEREAFTER LOOK TO HV VFR CONDS. && .MARINE... LIGHT WINDS OVERNIGHT...WINDS WILL INCREASE DURING THE DAY TUES. SOUTHERLY WINDS WILL INCREASE DURING THE LATE AFTN AND EVENING TO NEAR THE 15 KT RANGE. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH...ESPECIALLY NORTHERN PARTS OF THE BAY OVERNIGHT TUES. A COLD FRONT MOVING INTO THE AREA EARLY WED. TUE EVE TSTMS LOOK TO BE THE MAIN PROBLEM FOR BOATERS DURG NEXT SVRL DAYS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...SCHOOR/WOODY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 PM EDT MON JUN 18 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-191415- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 325 PM EDT MON JUN 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN EXCESS OF 3/4 INCH THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE HOT WITH TEMPERATURES IN THE LOWER TO MID 90S. INCREASING HUMIDITY AHEAD OF A COLD FRONT WILL CREATE HEAT INDEX VALUES IN THE MID TO UPPER 90S. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. DAMAGING WIND AND HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 229 PM EDT MON JUN 18 2007 VAZ026-181900- ROCKINGHAM VA- 229 PM EDT MON JUN 18 2007 ...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY... AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARRISONBURG...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF HARRISONBURG...PORT REPUBLIC AND ROCKY BAR WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN/MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT MON JUN 18 2007 VAZ025-181915- AUGUSTA VA- 250 PM EDT MON JUN 18 2007 ...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY... AT 250 PM EDT...DOPPLER RADAR INDICATED ONE STRONG THUNDERSTORM NEAR DEERFIELD AND ANOTHER STRONG THUNDERSTORM NEAR TRIMBLES MILL. THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF MIDDLEBROOK...MINT SPRING...GREENVILLE AND STUARTS DRAFT WILL BE AFFECTED BY THESE STORMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 308 PM EDT MON JUN 18 2007 VAZ026-181945- ROCKINGHAM VA- 308 PM EDT MON JUN 18 2007 ...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY... AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF HARRISONBURG...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF HARRISONBURG...MONTEVIDEO...MCGAHEYSVILLE...PORT REPUBLIC AND ROCKY BAR WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN/MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT MON JUN 18 2007 VAZ037-182015- ALBEMARLE VA- 328 PM EDT MON JUN 18 2007 ...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY... AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BOONESVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLOTTESVILLE AND FREE UNION WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN/MANNING
The Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
A Trained Spotter reported nickel size hail in Greenville, VA.
A Trained Spotter reported quarter size hail in Crozet, VA.
Law Enforcement reported a large tree down on Route 240 near Brownsville, VA.
Emergency Management Officials reported trees and power lines down north of Front Royal, VA.
Emergency Management Officials reported numerous trees down across the western portion of Albemarle County.
Law Enforcement reported downed trees and power lines from Lovingston to Shipman.
Law Enforcement reported trees down in Huntly, VA.
A Cooperative Observer reported numerous trees down between Amissville and Castleton.
The Spotsylvania County Sheriffs Office reported power lines down and trees down on power lines north of Cookstown, VA., near the Orange County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31032, 31033, 31034, 31035, 31036, 31037, 31038, 31039, 31040.